Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 162, NWS Morristown, TN

August 2, 2007Anderson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 2, 2007, 2:29 PM EDT for Anderson County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2007, 2:29 PM EDT (18:29 UTC)
Expired
Aug 2, 2007, 3:00 PM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Anderson County, TN

The radar

The Knoxville radar (KMRX), 63 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 2:40 PM EDTTSTM WND DMG3 Sse Lake City, TNONE TREE DOWN ON FOSTER ROAD. REPORTED BY THE SHERIFFS DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
971 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 021829
SVRMRX
TNC001-021900-
/O.NEW.KMRX.SV.W.0162.070802T1829Z-070802T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
229 PM EDT THU AUG 2 2007

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE...

* UNTIL 300 PM EDT

* AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LAKE CITY...OR ABOUT 10
  MILES SOUTH OF LA FOLLETTE...AND MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN ANDERSON COUNTY AT 240 PM EDT

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3619 8401 3614 8417 3624 8419 3624 8412
TIME...MOT...LOC 1829Z 331DEG 7KT 3623 8415

$$
DGS
1 follow-up statement
000 
WWUS54 KMRX 021853
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT THU AUG 2 2007

TNC001-021903-
/O.EXP.KMRX.SV.W.0162.000000T0000Z-070802T1900Z/
ANDERSON TN-
253 PM EDT THU AUG 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR ANDERSON COUNTY EXPIRES AT 
300 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3619 8401 3614 8417 3624 8419 3624 8412
TIME...MOT...LOC 1853Z 331DEG 7KT 3619 8412

$$
DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:28 AM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 2, 10:28 AM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1028 AM EDT THU AUG 2 2007

.DISCUSSION...
LOW LEVEL HIGH PRESSURE RIDGE HAS SHIFTED FROM THE OHIO VALLEY TO
THE MI ATLANTIC AND CENTRAL APPALACHIANS OVER THE PAST 24 HOURS.
EXPECT THAT TODAY WILL BE SIMILAR TO YESTERDAY...WITH SHOWERS AND
THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS...PLATEAU..AND SW VA
THIS AFTERNOON. A FEW COULD BECOME STRONG TO SEVERE AS LOW LEVEL
LAPSE RATES ARE QUITE STEEP. YESTERDAY THE STEERING FLOW WAS EAST
TO WEST...WHICH PUSHED THE STORMS FROM THE MOUNTAINS INTO THE
VALLEY. DO NOT EXPECT THIS WILL HAPPEN TODAY AS THE FLOW IS WEAKER
AND MORE WESTERLY. THUS WILL KEEP THE VALLEY DRY. WILL ADD A
MENTION OF ISOLATED SHOWERS/TSTMS IN SW VA. HIGH TEMPS TODAY SHOULD
BE CLOSE TO YESTERDAYS HIGHS...IN THE 90 TO 95 RANGE IN THE
VALLEY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS
Hazardous weather outlook, Aug 2, 4:22 AM EDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 AM EDT THU AUG 2 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
422 AM EDT THU AUG 2 2007 /322 AM CDT THU AUG 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NORTH CAROLINA...
EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 2, 12:52 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1252 PM EDT THU AUG 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 N CLEVELAND           35.25N 84.87W
08/01/2007                   BRADLEY            TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN 5 MILES NORTH OF CLEVELAND. REPORTED
            BY COUNTY HIGHWAY DEPT.

0625 PM     TSTM WND DMG     2 SW BLOUNTVILLE        36.51N 82.35W
08/01/2007                   SULLIVAN           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN 2 MILES SOUTHWEST OF BLOUNTVILLE.
            REPORTED BY DISPATCH.

0650 PM     TSTM WND DMG     6 NE SPRING CITY        35.75N 84.79W
08/01/2007                   RHEA               TN   LAW ENFORCEMENT

            TWO TREES DOWN ON TOESTRING VALLEY ROAD/6 MILES NORTEAST
            OF SPRING CITY. REPORTED BY DISPATCH.

0815 PM     HAIL             CLINTON                 36.09N 84.13W
08/01/2007  E0.75 INCH       ANDERSON           TN   DEPT OF HIGHWAYS

            PENNY SIZE HAIL NEAR CLINTON. REPORTED BY COUNTY HIGHWAY
            DEPT.

&&

GRC
Special weather statement, Aug 2, 1:22 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
122 PM EDT THU AUG 2 2007

VAZ002-005-021800-
SCOTT-WISE-
122 PM EDT THU AUG 2 2007

...STRONG THUNDERSTORMS AFFECTING CITY OF NORTON...NORTHERN SCOTT
AND WISE COUNTIES...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WISE...MOVING SOUTHEAST AT 5 MPH.

LOCATIONS THAT COULD BE AFFECTED BY THESE STORMS INCLUDE
COEBURN...BIG STONE GAP...AND DUNGANNON.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DGS
Special weather statement, Aug 2, 1:59 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
159 PM EDT THU AUG 2 2007

NCZ061-021845-
CLAY-
159 PM EDT THU AUG 2 2007

...A STRONG THUNDERSTORM WAS AFFECTING CLAY COUNTY...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAYESVILLE. THIS STORM WAS NEARLY
STATIONARY.

THIS STORM WILL AFFECT LOCATIONS NEAR HAYESVILLE AND BRASSTOWN.

WINDS OF 30 TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS.

DGS
Special weather statement, Aug 2, 2:14 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM EDT THU AUG 2 2007

TNZ036-021900-
ANDERSON-
214 PM EDT THU AUG 2 2007

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ANDERSON COUNTY...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLINTON...MOVING SOUTHWEST
AT 5 MPH.

WINDS 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS.

DGS
Special weather statement, Aug 2, 2:14 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM EDT THU AUG 2 2007

TNZ036-021900-
ANDERSON-
214 PM EDT THU AUG 2 2007

...STRONG THUNDERSTORMS WILL AFFECT WESTERN ANDERSON COUNTY...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLINTON...MOVING SOUTHWEST
AT 5 MPH. ANOTHER STORM WAS LOCATED NEAR LAKE CITY.

WINDS 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:36 PM EDTSevere Thunderstorm WarningMRXBlount24 min
Aug 2, 5:01 PM EDTSevere Thunderstorm WarningMRXBlount29 min
Aug 2, 5:32 PM EDTSevere Thunderstorm WarningMRXMonroe43 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.